Bronchospasm or involuntary contraction of the airway passages to the lungs can occur as a complication during anaesthesia. The causes of perioperative bronchospasm range from intubation problems to catastrophic anaphylactic reaction. If asthma or anaphylaxis are the cause, the reaction can be severe and life-threatening, so treatment depends on timely and accurate diagnosis.
According to R.N. Westhorpe, G.L. Ludbrook and S.C. Helps in an Australian study published in 2005 in Quality Safety and Health Care, bronchospasm manifests as an expiratory wheeze, prolonged expiration and/or increased inflation pressures during intermittent positive-pressure ventilation. In severe cases, however, the chest may be silent. If the wheeze is not present, diagnosis will rest on the increased inflation pressures.
B.D. Woods and R.N. Sladen, researchers at Columbia University in New York, advise in a 2009 article in the British Journal of Anaesthesia that the bronchospastic patient should be tuned to 100 per cent oxygen and manual-bag ventilation instituted to assess severity of the bronchospasm. If the bag does not fill, bronchospasm is severe.
Aspiration (especially if laryngeal airway mask is in use), pulmonary oedema, endotrachael tube and ventilator problems, and tension pneumothorax, air trapped in the pleural cavity, are among the differential potential causes of the bronchospasm.
In their study, Westhorpe, Ludbrook and Helps reviewed incidents related to bronchospasm that were reported to the Australian Incident Monitoring Study (AIMS). Their findings suggest that if the cause of bronchospasm is anaphylactic reaction, symptoms associated with anaphylaxis such as rash or cutaneous flush together with hypotension should be present.
Choice of bronchodilators will depend on whether the reaction is asthmatic or anaphylactic, researchers indicate.
According to William E. Hurford, professor of anesthesiology at the University of Cincinnati, in a 2006 Conferencias Magistrales supplement, Beta-2-adrenergic agonists are the treatment of choice for bronchospasm caused by asthma. Woods and Sladen, however, recommend first trying increased concentrations of a volatile anesthetic.
The Anaphylactic Reactions website cautions against using inhalational anesethetic drugs as bronchodilators after anaphylaxis. It advises treating anaphylatic shock with cessation of all sedatives, anesthetics or hypnotics followed by administration of intravascular volume with Ringer's solution, saline or colloid solutions and epinephrine, with antihistamines as secondary treatment.
Asthmatic and anaphylactic patients are at risk of bronchospasm during both induction and emergence. Anaphylactic Reactions cautions that the airway should be evaluated prior to extubation due to the risk of laryngeal oedema in consequence of anaphylaxis. They advise waiting until the oedema subsides before performing extubation.
Woods and Sladen advise readminstration of a B-2 agonist prior to emergence for asthmatic patients and having an adequate analgesia in place when emergence occurs. Hurford suggests the possibility of extubation while under deep anaesthesia to reduce reflex bronchoconstriction during emergence, but Wood and Sladen caution that emergence with an unprotected airway can trigger severe bronchospasm.
When bronchospasm during anaesthesia is caused by asthma or anaphylaxis, the results can be life-threatening, and swift identification of bronchospasm and its cause are necessary. Awareness of the different needs of the two types of patients at risk for severe bronchospasm during anaesthesia is key to successful management of the crisis.